Alert archive / Maryland / Tornado Warnings in 2020
Tornado Warning 9, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 4, 2020, 4:47 AM EDT for Charles County, Saint Mary's County, Maryland. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2020, 4:47 AM EDT (08:47 UTC)
- Expired
- Aug 4, 2020, 5:15 AM EDT
- In force
- 28 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Charles County, MD, Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 2:26 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
139
WFUS51 KLWX 040847
TORLWX
MDC017-037-040915-
/O.NEW.KLWX.TO.W.0009.200804T0847Z-200804T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
447 AM EDT Tue Aug 4 2020
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Northwestern St. Marys County in southern Maryland...
East central Charles County in southern Maryland...
* Until 515 AM EDT.
* At 446 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Leonardtown, moving northwest at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This dangerous storm will be near...
Hallowing Point around 505 AM EDT.
Golden Beach around 510 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Charlotte Hall, Mechanicsville, Morganza, Benedict, Hillville,
Oakville, Sandgates, Loveville, Helen and Hughesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3834 7669 3850 7682 3854 7669 3853 7667
3852 7666 3850 7667 3849 7665 3848 7664
3847 7665 3846 7663 3837 7659
TIME...MOT...LOC 0846Z 153DEG 24KT 3836 7665
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
BKF2 follow-up statements
303
WWUS51 KLWX 040859
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
459 AM EDT Tue Aug 4 2020
MDC017-037-040915-
/O.CON.KLWX.TO.W.0009.000000T0000Z-200804T0915Z/
St. Marys MD-Charles MD-
459 AM EDT Tue Aug 4 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 AM EDT FOR
NORTHWESTERN ST. MARYS AND EAST CENTRAL CHARLES COUNTIES...
At 459 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Golden Beach, or near Sheridan Point, moving
northwest at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
This dangerous storm will be near...
Hallowing Point around 505 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Charlotte Hall, Mechanicsville, Benedict and Hughesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3844 7662 3841 7675 3850 7682 3854 7669
3853 7667 3852 7666 3850 7667 3849 7665
3848 7664 3847 7665 3846 7663
TIME...MOT...LOC 0859Z 156DEG 24KT 3845 7670
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
BKF223
WWUS51 KLWX 040906
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
506 AM EDT Tue Aug 4 2020
MDC017-037-040916-
/O.EXP.KLWX.TO.W.0009.000000T0000Z-200804T0915Z/
St. Marys MD-Charles MD-
506 AM EDT Tue Aug 4 2020
...THE TORNADO WARNING FOR NORTHWESTERN ST. MARYS AND EAST CENTRAL
CHARLES COUNTIES WILL EXPIRE AT 515 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until noon EDT for southern
Maryland.
LAT...LON 3844 7662 3841 7675 3850 7682 3854 7669
3853 7667 3852 7666 3850 7667 3849 7665
3848 7664 3847 7665 3846 7663
TIME...MOT...LOC 0906Z 153DEG 24KT 3848 7672
$$
BKFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 4, 4:07 AM EDT, 40 minutes earlier.
Area forecast discussion, Aug 4, 4:07 AM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
407 AM EDT Tue Aug 4 2020
.SYNOPSIS...
Tropical Storm Isaias will pass northeastward over the
Chesapeake Bay today. Refer to the National Hurricane Center for
the latest regarding the track of Isaias. A weak frontal
boundary will linger near the area for the middle and latter
portion of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Main story is over the next 6-12 hours as Isaias passes
northward up the East Coast. Right now the center looks to track
near our southern Maryland zones later this morning as it moves
up the Chesapeake Bay. Forecast was not significantly altered,
with winds gusting to tropical storm force back to I-95 and
sustained near the bay. Thus, tropical storm warnings were not
changed. Winds will only start to increase near dawn from south
to north, with strongest winds near and just after the center
passes. With guidance now firmly keeping the heavy rain east of
the Blue Ridge, the flash flood watch was cut back in the west,
and may need more trimming. Still expect heaviest rain to fall
near or just east of I-95 corridor, just west of the center
track. Near and just east of the center track, a tornado threat
remains, and a tornado watch is out until noon. By later this
afternoon, 2 or 3 PM, the system looks likely to have cleared
our region with partial clearing and a gusty northwest wind.
Some stray instability showers may develop on the back side, but
overall, a much nicer afternoon than morning with highs in the
80s. Quiet weather should ensue behind the system tonight,
with stray storms dissipating. Lows in the 60s to low 70s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A frontal boundary will shift southeastward across the region on
Wednesday before making its way back northwest on Thursday. This
will keep temps closer to normal for a change. However, the
front being nearby will result in spotty showers and t-storms.
These will be most likely in our southern zones Wednesday, but
may become more widespread further north on Thursday.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Low pressure will track along a stalled frontal boundary to our
southeast on Friday as an upper trough axis and associated
shortwave energy lifts across our north. Showers and
thunderstorms are expected as a result, with the potential for
localized flooding given the antecedent wet conditions in place.
Depending on the timing of the shortwave, rain chances may
linger into the overnight hours. The trough looks to push
through our region on Saturday, helping kick the boundary to our
southeast off the coast. Will carry a low end chance of
showers/storms Saturday should the aforementioned trough take
its time exiting the area. Drier conditions look to take hold
the second half of the weekend and into early next week as high
pressure as the surface and aloft builds into the region. There
may be some diurnally driven showers and storms over the higher
terrain, so won't be advertising a POP free forecast, but most
locations likely remain on the dry side. Temperatures will stay
on the cooler side of climo through the weekend as we reside
north of the stalled boundary, with highs in the 80s each day,
slowly moderating into early next week, while overnight lows
fall back into the 60s.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Isaias is the main story as IFR cigs/vsby with widespread
showers and isolated thunderstorms this morning should lift
northeast later this afternoon, with VFR returning. Winds
increase with gusts potentially 30-40 knots as the center passes
late this morning and midday. After that, an isolated storm
could cause a brief reduction in conditions later this
afternoon, and again at various times over the following couple
of days, but VFR with much lighter winds should prevail.
Potential for episodes of sub VFR conditions will be possible
on Friday as a stalled frontal boundary lingers southeast of the
terminals and upper disturbance nears, sparking showers and
thunderstorms. VFR on Saturday with lower rain chances and
decreasing threat for sub VFR conditions. Winds will
&&
.MARINE...
Tropical Storm Warnings remain in effect through today as Isaias
passes northward across the region. Strongest winds will be over
the middle bay and lower Potomac, but gusts above 40 knots
possible all the way up the Potomac and to the north end of the
bay. Much lighter winds with limited if any weather issues other
tha isolated t-storms Wednesday and Thursday.
Light east northeast winds will prevail over the marine
district Friday through Saturday as a stalled boundary resides
to our southeast. Afternoon/evening showers and thunderstorms
could yield a gusty wind threat on Friday, potentially requiring
the need for Special Marine Warnings.
&&
.HYDROLOGY...
Isaias will be the main story with widespread heavy rainfall
this morning, ending this afternoon. With a better consensus of
the heaviest rain staying east of the Blue Ridge, watch was
dropped to the west. Heaviest rain still looks to be along I-95
or just east with 3-6 inches widespread. Caveat of note is that
the rapid movement of the system could help limit the storm
totals a bit, but still too uncertain on this. River flooding
may persist for a day or two after this if enough rain gets into
the mainstem basins.
&&
.TIDES/COASTAL FLOODING...
Coastal flood warnings remain in effect for the western shore
of the Chesapeake Bay and Washington Southwest Waterfront
through tonight. Coastal flood advisories are in effect for the
remaining tidal coastline. Latest guidance continues the
reduced risk for a large prestorm surge, focusing more on the
latter half of the event. It is important to note that shoreline
facing the open bay will likely have higher water levels than
more protected areas (such as the gauges at Solomons and Straits
Point). Also, due to the nature of the surge, the highest water
levels may not occur at the normal high tide times. Please
reference the latest CFW product or AHPS for more details.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Tropical Storm Warning for DCZ001.
Flash Flood Watch through this evening for DCZ001.
Coastal Flood Warning from 3 PM this afternoon to 3 AM EDT
Wednesday for DCZ001.
MD...Tropical Storm Warning for MDZ005-006-011-013-014-016>018-
503>508.
Flash Flood Watch through this evening for MDZ003>006-011-013-
014-016>018-503>508.
Coastal Flood Advisory from 11 AM this morning to 3 AM EDT
Wednesday for MDZ016.
Coastal Flood Warning from 11 AM this morning to 3 AM EDT
Wednesday for MDZ011-014-017-018.
Coastal Flood Warning from 1 PM this afternoon to 3 AM EDT
Wednesday for MDZ508.
Coastal Flood Advisory from 3 PM this afternoon to 3 AM EDT
Wednesday for MDZ013.
VA...Flash Flood Watch through this evening for VAZ036>040-050-051-
056-507-508.
Tropical Storm Warning for VAZ052>057.
Flash Flood Watch through this evening for VAZ031-052>055-057-
501-502-505-506.
Coastal Flood Advisory from 11 AM this morning to 3 AM EDT
Wednesday for VAZ052-055-057.
Coastal Flood Advisory from 3 PM this afternoon to 3 AM EDT
Wednesday for VAZ053-054.
WV...Flash Flood Watch through this evening for WVZ053.
MARINE...Tropical Storm Warning for ANZ530>543.
&&
SYNOPSIS...BKF/RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...BKF/RCM
MARINE...BKF/RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCMHazardous weather outlook, Aug 4, 2:32 AM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 232 AM EDT Tue Aug 4 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050645- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 232 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Overnight A Tropical Storm Warning is in effect for the entire outlook area overnight as Tropical Cyclone Isaias approaches the area. Consult the Hurricane Local Statement for more details. A Flash Flood Watch is also in effect. Consult the and Flash Flood message for more details. A Tornado Watch is also in effect for the counties in Maryland along the western shore of the Chesapeake Bay. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Tropical Storm Warning is in effect for the entire outlook area Tuesday as Tropical Cyclone Isaias moves over the area. A Flash Flood Watch and Coastal Flood Warnings are also in effect Tuesday into Tuesday night. Refer to the Flash Flood and Coastal Flood messages for more details. A Tornado Watch is also in effect for the counties in Maryland along the western shore of the Chesapeake Bay until noon. .SPOTTER INFORMATION STATEMENT... Please report any instances of flooding or wind damage to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-050645- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 232 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Overnight A Tropical Storm Warning is in effect for portions of central Maryland overnight as Tropical Cyclone Isaias approaches the area. A Flash Flood Watch is in effect for portions of the outlook area, primarily along and east of the Blue Ridge, overnight as Tropical Cyclone Isaias approaches the area. Refer to the Flash Flood message for more details. A Tornado Watch is also in effect for the counties in Maryland along the western shore of the Chesapeake Bay. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Tropical Storm Watch is in effect for portions of central Maryland Tuesday as Tropical Cyclone Isaias moves over the area. A Flash Flood Watch is in effect for portions of the outlook area, primarily along and east of the Blue Ridge, Tuesday into Tuesday night. Refer to the Flash Flood message for more details. A Tornado Watch is also in effect for the counties in Maryland along the western shore of the Chesapeake Bay until noon. .SPOTTER INFORMATION STATEMENT... Please report any instances of flooding or wind damage to the National Weather Service.
In the hours before
Local storm report, Aug 4, 12:58 AM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT TUE AUG 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 N BRANDYWINE 38.72N 76.85W
08/03/2020 PRINCE GEORGES MD DEPT OF HIGHWAYS
TREE DOWN ON US-301 CRAIN HGWY AT DYSON RD
&&
EVENT NUMBER LWX2001837
SMZThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:01 AM EDT | Tornado Warning | LWX | Saint Mary's | 29 min |
| Aug 4, 5:17 AM EDT | Areal Flood Warning | LWX | Saint Mary's | 6 hr |
| Aug 4, 6:18 AM EDT | Tornado Warning | LWX | Charles, Saint Mary's | 13 min |
| Aug 4, 6:41 AM EDT | Tornado Warning | LWX | Saint Mary's | 34 min |
| Aug 4, 6:44 AM EDT | Tornado Warning | LWX | Calvert, Saint Mary's | 31 min |
| Aug 4, 6:57 AM EDT | Flash Flood Warning | LWX | Calvert, Saint Mary's | 4 hr |
| Aug 4, 7:17 AM EDT | Tornado Warning | LWX | Anne Arundel, Calvert | 28 min |
| Aug 4, 7:32 AM EDT | Flash Flood Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's | 4 hr |
| Aug 4, 7:42 AM EDT | Tornado Warning | LWX | Calvert, Prince George's | 8 min |
| Aug 4, 8:31 AM EDT | Areal Flood Warning | LWX | Montgomery, Prince George's | 9 hr |
| Aug 4, 8:39 AM EDT | Flash Flood Warning | LWX | Anne Arundel, Baltimore, Prince George's, City of Baltimore | 4 hr |
| Aug 4, 9:02 AM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 4 hr |
| Aug 4, 9:26 AM EDT | Tornado Warning | LWX | Harford | 18 min |
| Aug 4, 9:31 AM EDT | Tornado Warning | LWX | Baltimore | 11 min |
| Aug 4, 9:53 AM EDT | Areal Flood Warning | LWX | Baltimore, Carroll, Howard | 6 hr |
| Aug 4, 10:47 AM EDT | Areal Flood Warning | LWX | Calvert, Saint Mary's | 17 hr |
| Aug 4, 11:20 AM EDT | Areal Flood Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's | 21 hr |
| Aug 4, 12:32 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Baltimore, Prince George's, City of Baltimore | 11 hr |
| Aug 4, 12:53 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 4 hr |
| Aug 4, 4:32 PM EDT | Areal Flood Warning | LWX | Charles | 43 hr |
| Aug 4, 7:18 PM EDT | Areal Flood Warning | LWX | Charles | 24 hr |
Nearby
Tornado Warnings in Maryland, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.